Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 147, NWS Cheyenne, WY

July 9, 2013Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 9, 2013, 8:12 PM MDT for Cheyenne County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2013, 8:12 PM MDT (02:12 UTC)
Expired
Jul 9, 2013, 8:45 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3952 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS55 KCYS 100212
SVRCYS
NEC033-100245-
/O.NEW.KCYS.SV.W.0147.130710T0212Z-130710T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
812 PM MDT TUE JUL 9 2013

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 845 PM MDT

* AT 811 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SIDNEY...AND
  MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4100 10262 4100 10289 4113 10309 4127 10293
      4105 10262
TIME...MOT...LOC 0212Z 311DEG 29KT 4113 10291

HAIL...<.75IN
WIND...60MPH

$$

COX
1 follow-up statement
906 
WWUS55 KCYS 100224
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
824 PM MDT TUE JUL 9 2013

NEC033-100234-
/O.CAN.KCYS.SV.W.0147.000000T0000Z-130710T0245Z/
CHEYENNE NE-
824 PM MDT TUE JUL 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4100 10262 4100 10289 4113 10309 4127 10293
      4105 10262
TIME...MOT...LOC 0224Z 311DEG 29KT 4107 10281

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:38 PM MDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 9, 2:38 PM MDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT TUE JUL 9 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 153 PM MDT TUE JUL 9 2013

INSTABILITY SHOWERS HAVE DEVELOPED ACROSS SOUTHEAST WYOMING MAINLY
ALONG AND WEST OF THE LARAMIE RANGE. SATELLITE AND RADAR NICELY
SHOWING THE SEPARATION BETWEEN THE UNSTABLE AIRMASS TO THE
SOUTHWEST AND CAPPED AIRMASS TO THE NORTHEAST. MODELS DO SHOW MUCH
OF THE NEBRASKA PANHANDLE REMAINING CAPPED THROUGH THIS EVENING SO
KEPT POPS OUT OF MOST ALL OF THE NEBRASKA PANHANDLE DESPITE MU
CAPES OVER 1500 J/KG. MOST LIKELY ELEVATED ENERGY WILL NOT BE
TAPPED THIS AFTERNOON AND EVENING. INTO THE WESTERN CWA THERE IS
VERY LITTLE CAPE TO WORK WITH...THUS VERY LITTLE LIGHTING SO FAR
THIS AFTERNOON WITH MAINLY SHOWERS. NOT EXPECTING ANY SEVERE
STORMS TODAY BUT COULD EASILY SEE A FEW 45 TO 55 MPH WIND GUSTS
WITH SOME SHOWERS AND THUNDERSTORMS AS SUPPORTED BY DEEP
INVERTED-V SOUNDINGS.

ADDED A MENTION OF POPS TONIGHT FOR AREAS MAINLY EAST OF THE
LARAMIE RANGE INCLUDING THE NEBRASKA PANHANDLE. BOTH THE NAM AND
GFS ARE SHOWING SOME ELEVATED INSTABILITY TONIGHT AND WEAK FORCING
ALONG AN ELEVATED BOUNDARY. THIS MAY BE ENOUGH TO PRODUCE SOME
SHOWERS OR POSSIBLY THUNDERSTORMS LATE TONIGHT.

BETTER CHANCE FOR THUNDERSTORMS WEDNESDAY...ESPECIALLY IN THE
AFTERNOON. LINGERING MORNING SHOWERS AND THUNDERSTORMS SHOULD
DISSIPATE IN THE MORNING THEN SURFACE BASED THUNDERSTORMS TO
DEVELOP IN THE AFTERNOON...MAINLY EAST OF THE LARAMIE RANGE.
SOME AFTERNOON AND EVENING THUNDERSTORM COULD BE SEVERE WITH
SURFACE BASED CAPE VALUES RUNNING 1500-2000 J/KG AND BULK SHEAR
40-50 KTS. MAIN SEVERE THREAT WILL BE LARGE HAIL BUT DAMAGING
WINDS AND ISOLATED TORNADOES NOT COMPLETELY OUT OF THE QUESTION.

NO STORMS FORECAST FOR THURSDAY WITH HOT AND DRY CONDITIONS
PREVALENT UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE. WINDS WILL
GENERALLY BE LIGHT WITH HIGHS IN THE 90S ACROSS A VAST MAJORITY
OF THE FORECAST AREA.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 153 PM MDT TUE JUL 9 2013

A RATHER STAGNANT WEATHER PATTERN EXPECTED OVER THE CWA FOR MOST
OF THIS PERIOD WITH GENERALLY SW FLOW ALOFT ON THE NW SIDE OF AN
UPPER HIGH WHICH WILL ELONGATE FROM THE SOUTHERN ROCKYS INTO THE
GREAT LAKES REGION THROUGH THE WEEKEND. LOOKS LIKE SOME MONSOONAL
MOISTURE WILL BE ADVECTED OVER THE AREA WHICH COMBINED WITH WEAK
UPPER IMPULSES AND INSTABILITY WILL CREATE MAINLY AFTERNOON AND
EVENING SHOWERS AND TSTRMS DAILY THROUGH MONDAY. MOISTURE MAY BE
SHUNTED SOUTHWARD TUESDAY AS THE UPPER FLOW TURNS MORE WESTERLY.
LITTLE CHANGE IN TEMPERATURES EXPECTED THROUGH THE PERIOD...
REMAINING ABOUT 5-8 DEGREES ABOVE NORMAL.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1117 AM MDT TUE JUL 9 2013

VFR CONDITIONS WILL PREVAIL AT AREA TERMINALS DURING THE PERIOD.
WEAK COLD FRONT WILL PUSH SOUTH ACROSS MUCH OF THE PLAINS THIS
AFTERNOON SHIFTING WINDS FROM NORTHWESTERLY TO NORTH AND THEN
NORTHEASTERLY BY MID-EVENING. A FEW SHOWERS AND STORMS POSSIBLE
LATER THIS AFTERNOON INTO THIS EVENING MAINLY VCTY KLAR TO KSNY.

&&

.FIRE WEATHER...
ISSUED AT 202 PM MDT TUE JUL 9 2013

NEAR CRITICAL FIRE WEATHER CONDITIONS ALONG AND WEST OF THE
LARAMIE RANGE TODAY. HUMIDITIES HAVE DIPPED TO AROUND 15 PERCENT
WITH WINDS GUSTING 20 TO 30 MPH. RED FLAG TYPE CONDITIONS HAVE
BEEN VERY ISOLATED AND WILL CONTINUE TO BE SO THROUGH THIS
AFTERNOON THEN HUMIDITIES WILL RECOVER AND WINDS WILL DECREASE.
HIGHER HUMIDITIES AND LESS WINDY WEDNESDAY WITH A CHANCE FOR
THUNDERSTORMS MAINLY ALONG AND EAST OF THE LARAMIE RANGE. SOME
SEVERE THUNDERSTORMS POSSIBLE WEDNESDAY. DRY THURSDAY WITH AND
UPPER LEVEL RIDGE OVER THE AREA. COULD PUSH RED FLAG CONDITIONS IN
CARBON COUNTY THURSDAY AFTERNOON...OTHERWISE HOT WITH LIGHT WINDS.
FRIDAY THROUGH MONDAY EXPECTING THE MONSOON MOISTURE TO BRING MORE
ACTIVITY WEATHER WITH A HIGHER RISK OF SHOWERS AND THUNDERSTORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...LIEBL
Hazardous weather outlook, Jul 9, 12:55 PM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 PM MDT TUE JUL 9 2013

WYZ101>119-101900-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1255 PM MDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER PORTIONS OF
SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. GUSTY OUTFLOW WINDS
UP TO 50 MPH WILL BE POSSIBLE WITH SOME SHOWERS AND THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DISSIPATE BY LATE THIS
EVENING BUT MAY REDEVELOP LATE TONIGHT. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ALONG
AND EAST OF THE LARAMIE RANGE WEDNESDAY. A FEW OF THE
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

ISOLATED TO SCATTERED MAINLY LATE DAY THUNDERSTORMS WILL BE
POSSIBLE ACROSS SOUTHEAST WYOMING FRIDAY THROUGH MONDAY. THE
PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101900-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1255 PM MDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER SOUTHERN
PORTIONS OF THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING.
GUSTY OUTFLOW WINDS UP TO 50 MPH MAY BE POSSIBLE WITH SOME
SHOWERS AND THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DISSIPATE BY LATE THIS
EVENING BUT MAY REDEVELOP LATE TONIGHT AND MAY SPREAD INTO
NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE. SEVERE THUNDERSTORMS
ARE NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP WEDNESDAY. A FEW OF THE THUNDERSTORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS WILL BE POSSIBLE
FRIDAY THROUGH MONDAY. THE PROBABILITY FOR SEVERE THUNDERSTORMS
WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Local storm report, Jul 9, 6:44 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     WILDCAT HILLS STATE REC 41.70N 103.67W
07/09/2013  E58 MPH          SCOTTS BLUFF       NE   PUBLIC

            BLOWIND DIRT AND DUST REDUCING VISIBILITY TO LESS THAN A
            MILE AND PEA TO MARBLE SIZE HAIL.

&&

HUTCHEON
Local storm report, Jul 9, 6:46 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     WILDCAT HILLS STATE REC 41.70N 103.67W
07/09/2013  E58.00 MPH       SCOTTS BLUFF       NE   PUBLIC

            BLOWING DIRT AND DUST REDUCING VISIBILITY TO LESS THAN A
            MILE AND PEA TO MARBLE SIZE HAIL.

&&

HUTCHEON
Local storm report, Jul 9, 7:14 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     14 E HARRISBURG         41.55N 103.47W
07/09/2013  E60 MPH          BANNER             NE   AIRPLANE PILOT

            SOFT PEA TO MARBLE SIZE HAIL AS WELL.

&&

HUTCHEON
Local storm report, Jul 9, 7:38 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
738 PM MDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             8 NE POTTER             41.30N 103.21W
07/09/2013  M1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            WIND GUST TO 45 MPH OUT IN FRONT OF STORM.

&&

HUTCHEON
Local storm report, Jul 9, 7:57 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
757 PM MDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             11 NW SIDNEY            41.25N 103.12W
07/09/2013  M1.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

            QUARTER TO GOLFBALL SIZE HAIL AND VERY HEAVY RAIN.

&&

HUTCHEON
Local storm report, Jul 9, 8:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
802 PM MDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     14 E HARRISBURG         41.55N 103.47W
07/09/2013  E60.00 MPH       BANNER             NE   AIRPLANE PILOT

            SOFT PEA TO MARBLE SIZE HAIL AS WELL.

0734 PM     HAIL             8 NE POTTER             41.30N 103.21W
07/09/2013  M1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            WIND GUST TO 45 MPH OUT IN FRONT OF STORM.

0745 PM     HAIL             11 NW SIDNEY            41.25N 103.12W
07/09/2013  M1.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

            QUARTER TO GOLFBALL SIZE HAIL AND VERY HEAVY RAIN.

0747 PM     TSTM WND GST     7 NW SIDNEY             41.21N 103.07W
07/09/2013  E60.00 MPH       CHEYENNE           NE   EMERGENCY MNGR

            60 PLUS MPH WIND GUST AND NICKEL SIZE HAIL.

&&

HUTCHEON

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:29 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff46 min
Jul 9, 7:15 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill60 min
Jul 9, 8:17 PM MDTSpecial Weather StatementCYSKimball43 min
Jul 10, 4:36 AM MDTSpecial Weather StatementCYSScotts Bluff39 min
Jul 10, 5:19 PM MDTSpecial Weather StatementCYSSioux26 min
Jul 10, 5:39 PM MDTSpecial Weather StatementCYSKimball51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.